AskNadia: Accidentally Injected 50 Units of NovoLog Insulin Instead of Lantus
I was going to watch a little TV before going to sleep I was wanting to wait up on my husband to get home from work. I grabbed my Lantus and took it in to the bedroom so I wouldn’t forget to take it before falling asleep. After getting all comfy in bed I thought I should just go ahead and take my Lantus. I take 50 units of Lantus at bed time and 8 units of Novalog with meals. My Blood sugar before going to bed was 136 so I get my Lantus pen dial up 50 units and inject it…… as soon as I withdrew the pin I knew something was wrong, I had just opened that Lantus pin the night before there shouldn’t be much used out of it but the pen was almost all empty. OMG what have I done? That’s my Novalog pen I told myself. I had just injected myself with 50 units of fast acting insulin. I’ve never did anything like that before I was freaking out. I knew this wasn’t good I knew I had to do something and do it quick. I ran to the computer and typed in “I took to much Novalog what do I do?” The first thing I read was call 911. I called my husband he didn’t answer I sent a text ” I need to get to the ER NOW” . I started getting dressed. While I was dressing my husband called I told him what had happened and to hurry I needed him to take me to the ER. I knew I needed to eat or drink something with a lot of sugar. I am a low carb eater and sugar wasn’t something I kept in the house and just then I remember seeing a can of real Coke in the refrigerator that my husband must had bought. I ran in and grabbed it popped it open and starting drinking. My husband arrived home a few minutes later we went to the ER where I spent the next 6 hours getting my finger stuck every 15-30 minutes and drinking sugary drinks and eating chocolate trying to keep my sugar from going to low so the doctor wouldn’t order an IV and keep me there over night. That was a real scar for me and I learned a lot from that mistake and I plan to never make that one again.
La-Tascha’s story about overdosing her insulin was scary to read.
Thanks for sharing your experience.
We all make mistakes and sometimes these errors can change our lives forever. You are lucky that you caught your mistake in time enough to treat your fast acting insulin overdose. Great move on calling your husband and alerting him to the error as well. It is a great reminder to us all, to alert someone encase hypoglycemia impacts the blood sugar sooner than anticipated.
Reading diabeteshealth.com’s gust posts makes me proud to know that we have created a community where support is our number one priority. Judgement does not knock at our door.
If you would like to share your story, write me directly. I look forward to reading and sharing your experience with diabetes.
Nadia’s feedback on your question is in no way intended to initiate or replace your healthcare professionals therapy or advice. Please check in with your medical team to discuss your diabetes management concerns.
Nadia is a diabetes advocate that was not only born into a family with diabetes but also married into one. She was propelled at a young age into “caretaker mode,” and
with her knowledge of the scarcity of resources, support, and understanding for people with diabetes, co-founded Diabetes Interview, now Diabetes Health magazine.
Nadia has received 14 nominations for her work as a diabetes advocate. She has been featured on ABC, NBC, CBS, and other major cable networks. Her publications, medical supply business, and website have been cited, recognized and published in the San Francisco Chronicle, The Wall Street Journal, Ann Landers advice column, former Chrysler chairman Lee Iacocca, Entrepreneur magazine, Houston News, Phili.com, Brand Week, Drug Topics, and many other media outlets.